elib
DLR-Header
DLR-Logo -> http://www.dlr.de
DLR Portal Home | Imprint | Contact | Deutsch
Fontsize: [-] Text [+]

Conservative integrals of adiabatic Durran’s equations

Smolarkiewicz, P.K. and Dörnbrack, A. (2008) Conservative integrals of adiabatic Durran’s equations. International Journal for Numerical Methods in Fluids, 56, pp. 1513-1519. DOI: 10.1002/fld.1601.

[img]
Preview
PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
319kB

Official URL: http://www3.interscience.wiley.com/cgi-bin/abstract/116318183/ABSTRACT

Abstract

Potential advances are investigated in the area of generalized anelastic approximations. Consistent control-volume integrals are designed and compared for the established Lipps-Hemler form (of anelastic approximation) and Durran's pseudo-incompressible form. The Durran system provides a unique theoretical tool - useful for research of geophysical and stellar flows - within the existing set of reduced, Boussinesq-type fluid models. It represents thermal aspects of compressibility free of sound waves, yet the momentum equation is unapproximated. The latter admits unabbreviated baroclinic production of vorticity, thus facilitating separation of compressibility and baroclinicity effects per se. Compared with other reduced fluid models, there is little cumulative experience with integrating the Durran system. Perhaps the first conservative integrations of Durran's equations are presented, using flux-form transport methods and exact projection for the associated elliptic problem. Because the resulting code is built from a preexisting anelastic model, the consistency of the numerics is assured thus minimizing uncertainties associated with ad hoc code comparisons. While broader physical implications are addressed, theoretical considerations are illustrated with examples of atmospheric flows.

Document Type:Article
Title:Conservative integrals of adiabatic Durran’s equations
Authors:
AuthorsInstitution or Email of Authors
Smolarkiewicz, P.K.NCAR, Boulder, CO, USA
Dörnbrack, A.UNSPECIFIED
Date:2008
Journal or Publication Title:International Journal for Numerical Methods in Fluids
Refereed publication:Yes
In Open Access:No
In SCOPUS:Yes
In ISI Web of Science:Yes
Volume:56
DOI:10.1002/fld.1601
Page Range:pp. 1513-1519
Status:Published
Keywords:reduced fluid models; anelastic approximations; Boussinesq models; compressible flows; pseudo-incompressible equations; baroclinicity
HGF - Research field:Aeronautics, Space and Transport (old)
HGF - Program:Space (old)
HGF - Program Themes:W EO - Erdbeobachtung
DLR - Research area:Space
DLR - Program:W EO - Erdbeobachtung
DLR - Research theme (Project):W - Vorhaben Atmosphären- und Klimaforschung (old)
Location: Oberpfaffenhofen
Institutes and Institutions:Institute of Atmospheric Physics > Cloud Physics and Traffic Meteorology
Deposited By: Jana Freund
Deposited On:17 Jun 2008
Last Modified:20 Oct 2014 14:32

Repository Staff Only: item control page

Browse
Search
Help & Contact
Informationen
electronic library is running on EPrints 3.3.12
Copyright © 2008-2012 German Aerospace Center (DLR). All rights reserved.